Reader Responses: Could hormonal contraceptives contribute to a renal infarction in a 23-year-old?

Here’s how readers responded to a You Make the Call question about anticoagulation options for a young patient with a renal infarction and patent foramen ovale.


Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.


This is extremely uncommon, but I think that the hormonal addition could be related. I’d continue anticoagulation for three months after closure of the PFO.

Flores Alejandro, MD
Buenos Aires, Argentina

I would keep her on low-molecular-weight heparin or a direct oral anticoagulant (DOAC) for a month after surgery, assuming she is not using the vaginal ring anymore. It could have contributed to the renal infarction.

Richard Lind, MD
Asheville, NC

A three-month course of systemic anticoagulation should be sufficient and would implicate the ring as the main cause and the PFO as secondary. Once she is completely off oral contraceptive, I do not think the PFO would need to be closed.

Peter A. Kouides, MD
Rochester Regional Health
Rochester, NY

I believe the ring did play a role. The patient needs a full thrombophilia work up for contributing causes, such as activated protein c resistance/factor V Leiden (FVL) or prothrombin gene mutation. Patients typically will present with clot from one to two or three “hits” or a combination of factors, though not always smoking and oral contraceptives, post-op immobility, and FVL. This young patient should be evaluated and cleared for continued use of hormonal agents.

Julianne Childs, DO
Hackensack, NJ

I would recommend three months of treatment after surgery and no more estrogen-containing medication. I’m not sure about thrombophilia testing. I would recommend no smoking and prophylaxis for high-risk situations (pregnancy).

Robert Brudevold, MD
Alesund, Norway

The vaginal ring could have caused the renal infarction, but other thermophilic factors should be considered, such as whether there is a family history of thrombophilia. Heparin or other anticoagulants should be continued post-PFO closure.

Adel Makary, MD
Danville, PA

This case is worrisome and instructive. We don’t know whether this patient has any additional risk factors for thrombophilia, but the indwelling estrogen-coated vaginal ring certainly contributes to the predisposition for venous thromboembolism (VTE).

Anticoagulation can be continued until the upcoming surgery for the PFO, which may also explain the peripheral thrombosis and renal infarction. The IV heparin has to be discontinued during surgery, but can be reinstated right after surgery for a few weeks.

However, a thorough family history of VTE, strokes, heart attack, etc. needs to be elicited. If there is a suspicion of familial VTE predisposition, it may be important to test for thrombophilia. If not, then the option of discontinuing the contraceptives versus prevention with a DOAC like apixaban would be my personal preference.

Marion Sternbach, MD
McMaster University St. Joseph’s Hospital
Hamilton, Ontario, Canada